Alert archive / Kansas / Wind Advisories in 2008

Wind Advisory 6, NWS Topeka, KS

March 24, 20084 counties in Kansas

NWS Topeka, KS issued this wind advisory at Mar 24, 2008, 2:36 PM CDT for 4 counties in Kansas. It took effect at Mar 24, 2008, 3:00 PM CDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Mar 24, 2008, 2:36 PM CDT (19:36 UTC)
In effect from
Mar 24, 2008, 3:00 PM CDT
Expired
Mar 24, 2008, 7:00 PM CDT
In force
4 hr
Issued by
NWS Topeka, KS

Counties Dickinson County, KS, Lyon County, KS, Morris County, KS, Ottawa County, KS

The radar

The Topeka radar (KTWX), 62 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2008-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2008-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 299 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1479 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
299 m²/s²
0-3 km storm-relative helicity
462 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KTOP 241936
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
ISSUED BY NATIONAL WEATHER SERVICE WICHITA KS
236 PM CDT MON MAR 24 2008

...STRONG SOUTHERLY WINDS DEVELOPING ACROSS THE AREA...

.STRONG WINDS HAVE DEVELOPED ACROSS MUCH OF KANSAS THIS AFTERNOON
IN RESPONSE TO A STRENGTHENING TROUGH OF LOW PRESSURE ALONG THE
LEE OF THE ROCKY MOUNTAINS.

KSZ034-035-037-054-250000-
/O.NEW.KTOP.WI.Y.0006.080324T2000Z-080325T0000Z/
OTTAWA-DICKINSON-MORRIS-LYON-
INCLUDING THE CITIES OF...ABILENE...EMPORIA
236 PM CDT MON MAR 24 2008

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

EXPECT SOUTHERLY WINDS TO INCREASE TO 30 TO 35 MPH WITH GUSTS TO
45 MPH LATE THIS AFTERNOON. THESE WINDS SHOULD GRADUALLY DIMINISH
AFTER 7 PM.

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

$$

KRC
1 follow-up statement
000 
WWUS73 KTOP 250005
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
705 PM CDT MON MAR 24 2008

.WITH THE ONSET OF NIGHTFALL...BOUNDARY LAYER MIXING WILL
DECREASE AND DO NOT EXPECT WINDS TO INCREASE. SINCE NO ASOS SITES
ARE AT WIND ADVISORY CRITERIA NOW...HAVE LET THE ADVISORY EXPIRE.

KSZ034-035-037-054-250115-
/O.EXP.KTOP.WI.Y.0006.000000T0000Z-080325T0000Z/
OTTAWA-DICKINSON-MORRIS-LYON-
INCLUDING THE CITIES OF...ABILENE...EMPORIA
705 PM CDT MON MAR 24 2008

...WIND ADVISORY HAS EXPIRED...

SUSTAINED WIND SPEEDS SHOULD REMAIN BELOW 30 MPH. THEREFORE THE
WIND ADVISORY HAS EXPIRED AT 7 PM CDT THIS EVENING. HOWEVER WINDY
CONDITIONS WILL PERSIST THROUGH THE EVENING WITH SOUTH WINDS 20 TO
25 MPH OCCASIONALLY GUSTING TO 35 MPH.

$$

WOLTERS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Mar 24, 2:32 PM CDT, 4 minutes earlier.

Area forecast discussion, Mar 24, 2:32 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
ISSUED BY NATIONAL WEATHER SERVICE WICHITA KS
232 PM CDT MON MAR 24 2008

.UPDATE...
WINDS HAVE BEEN INCREASING UPSTREAM ACROSS SOUTH CENTRAL KANSAS. A
LOOK AT THE MOMENTUM TRANSPORT WINDS FROM THE 24/18Z RUC BUFKIT
SOUNDINGS SUGGESTS AN INCREASE IN WINDS INTO THE WIND ADVISORY
RANGE IS QUITE PROBABLE ACROSS THE FLATTER TERRAIN AREAS. MIXED
LAYER WINDS REMAIN 35-40 KNOTS THROUGH ABOUT 00Z. THEREFORE...WILL
BE ISSUING A WIND ADVISORY SHORTLY.

KRC

&&

.PREV DISCUSSION... /ISSUED ISSUED BY NATIONAL WEATHER SERVICE WICHITA KS/

SYNOPSIS...
DATA ANALYSIS AT 18Z SHOWS TWO STRONG UPPER LEVEL LOWS
INFLUENCING NORTH AMERICA. THE FIRST IS A POLAR VORTEX EAST OF
HUDSON BAY AND THE SECOND IS IN THE GULF OF ALASKA. THE MEAN FLOW
PATTERN HAS BEEN TO ALLOW WEAK DISTURBANCES TO MOVE ACROSS THE
NORTHERN UNITED STATES IN THE FAST FLOW BENEATH THESE LOWS. AS A
RESULT...MUCH OF THE SENSIBLE WEATHER IMPACTS HAVE REMAINED NORTH
OF THE FORECAST AREA.

THE FORECAST OF 5 DAY AVERAGED 500 MB HEIGHTS SHOWS THIS PATTERN
BREAKING DOWN SO THAT BY DAY 5 AN UPPER LEVEL POLAR VORTEX EXISTS
OVER NORTHERN CANADA WITH PROGRESSIVE FLOW OVER THE LOWER 48
STATES. THIS SHOULD CAUSE AN INCREASE IN ACTIVITY BY THE END OF
THE PERIOD.

KRC

DISCUSSION...
MAIN FORECAST FOCUS WILL BE CONVECTIVE CHANCES.

THE 24/12Z NAM/GFS AND 00Z/GFS SOLUTIONS ARE IN SOME GENERAL
AGREEMENT. A COLD FRONT WILL MOVE THROUGH THE FORECAST AREA
TUESDAY. THIS FRONT SHOULD STALL LATER IN THE DAY TUESDAY. THAT
SAID...GFS/NAM STALL THE FRONT OVER KANSAS WHILE THE ECMWF PUSHES
IT AS FAR SOUTH AS OKLAHOMA. DPROG/DT HAS SHOWN A TREND OF THE
FRONT STALLING FURTHER NORTH WITH EACH MODEL RUN.  AS A
RESULT...THE GFS/NAM SOLUTION SEEMS MOST APPROPRIATE.

BUFKIT SOUNDINGS FROM BOTH THE GFS/NAM SHOW ELEVATED INSTABILITY
UP TO 500 J/KG TUESDAY NIGHT AND NEAR 1000 J/KG WEDNESDAY AND
THURSDAY NIGHT. THIS IS IN CONJUNCTION WITH SOME LOW LEVEL
MOISTURE TRANSPORT OVER THE SAME AREA. THINK THIS IS ENOUGH TO
WARRANT A 20-30 PERCENT CHANCE OF CONVECTION OVER THE FORECAST
AREA TUESDAY NIGHT...AND SOMEWHAT HIGHER WEDNESDAY AND THURSDAY NIGHT.
PROBABILITIES SHOULD INCREASE FROM NORTH TO SOUTH.

AT THIS TIME...SHEAR/CAPE PARAMETERS INDICATE A LOW PROBABILITY
CHANCE OF SEVERE WEATHER ACROSS EXTREME SOUTHEAST KANSAS WEDNESDAY
AND THURSDAY NIGHTS. SHOULD THE TREND OF THE FRONT STALLING
FURTHER NORTH AS PREVIOUSLY MENTIONED...THIS COULD AFFECT THE
SOUTHERN MOST PORTION OF THE FORECAST AREA.

HIGH PRESSURE MOVES INTO THE FORECAST AREA SATURDAY...THEN EXITS
QUICKLY. SOUTHERLY FLOW THEN IS REESTABLISHED OVER THE FORECAST
AREA. A MODERATE TO SIGNIFICANT AMOUNT OF ISENTROPIC LIFT AND
MOISTURE TRANSPORT SUGGESTS ANOTHER CHANCE OF PRECIPITATION
/ELEVATED CONVECTION/ SUNDAY NIGHT AND EARLY MONDAY. FORECAST
CONFIDENCE IN THIS SCENARIO THIS FAR IN ADVANCE IS RATHER LOW.

KRC

AVIATION...18Z TAFS.
IN CONCERN WILL BE WINDS OVER THE NEXT 24 HOURS WITH OTHERWISE
VFR CONDITIONS. STEEPENING LEE TROF OVER HIGH PLAINS WILL YIELD
SOUTHERLY WINDS GUSTING TO 28-35KT THIS PM. LOW- LEVEL JET TONIGHT
WILL KEEP SOME GUSTS GOING FOR MUCH OF THE NIGHT. MODELS PROG COLD
FRONT ARRIVING INTO CENTRAL/SOUTH CENTRAL KS TUES AM...WHICH WILL
SWITCH WINDS TO A N-NERLY COMPONENT BUT LIGHTER SPEEDS.

JMC

&&

.TOP WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY UNTIL 7 PM MONDAY FOR KSZ034-KSZ035-KSZ037-KSZ054.

&&

KRC
Hazardous weather outlook, Mar 24, 5:02 AM CDT, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
502 AM CDT MON MAR 24 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-251015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
502 AM CDT MON MAR 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE RANGELAND FIRE DANGER INDEX WILL BE VERY HIGH TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE IN EAST CENTRAL KANSAS TUESDAY
NIGHT...ACROSS THE ENTIRE AREA WEDNESDAY AND WEDNESDAY NIGHT...AND
IN NORTHEAST...EAST CENTRAL...AND MUCH OF NORTH CENTRAL KANSAS
THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

Nearby

Wind Advisories in Kansas, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.